Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 216, NWS Kansas City, MO

July 10, 2001Cass County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2001, 2:48 AM CDT for Cass County, Missouri; Miami County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 2:48 AM CDT (07:48 UTC)
Expired
Jul 10, 2001, 3:30 AM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:20 AM CDTThunderstorm Wind 52 ELouisburg, KSPower lines and trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4175 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 100749
SVRMCI

KSC121-MOC037-100830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
248 AM CDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS
  WESTERN CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 330 AM CDT

* AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOUISBURG...OR ABOUT 13 MILES EAST OF
  PAOLA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DREXEL AT 305 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME S IZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

$$
KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:35 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 10, 2:35 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CDT TUE JUL 10 2001

CONVECT DEVELOPED ALNG 85 DAM WARM FNT ARND MID AS WAA ENHANCED BY
WEAK 70 DAM SHORTWV. SFC BNDRY THAT WAS ALNG MO RVR LAST NITE...HAS
PUSHED INTO SRN MO AND BCM RATHER DIFFUSE. SLGTLY DRIER AIR HAS MVD INTO FA
AND IS HELPING TO KEEP TSRA/SHRA BLO SVR.SHRA OVR NERN ZONES LIKELY
FRM 850-750 WAA...BUT AS THEY MV INTO MORE STABLE ENVIRON...THEYVE
BEEN DISSIPATING.  XPCT CONVECT CURRENTLY ONGOING OVR NW AND WC PTNS
OF FA TO CTN THRU SR. ONCE AGAIN...XPCT CONVECT TO DISSIPATE DURING
MRNG HRS...AS BL MIXES.

WV LOOP SHOWING RATHER POTENT SHORTWV RIDING ALNG BACKSIDE
OF 50 DAM RDG. LATEST META HAS THE BEST HNDL ON THIS FEATURE.
LO LVL BAROCLINICITY INCRS DURING DAY IN RESPONSE TO THIS FEATURE.
RIGHT NOW...ALL MODELS KEEP FA ON THE COOL SIDE OF WARM FNT.
92 DAM TEMPS SUGGEST MAXES GENLLY WL BE IN THE 85 TO 90 RNG ACRS
MOST OF FA. BUT...CLD DEBRIS LIKELY WL HV IMPACT ON TEMPS...SO WL
KEEP TEMP FCST TDA A LTL CONSERV. CONVECT LATER TONIGHT SHULD
RAIN-COOL AIR ENUF TO KEEP MINS BLO 70 FOR THE FIRST TIME IN MANY
DAYS...AND GENLLY WL FOLLOW GUID.  LATEST GUID REALLY TOOK A
DOWNWARD TREND WITH MAXES ON THU.  TRACK OF MCS WED NITE AND COVG
OF PCPN WL BE CRUCIAL. WL USE A RANGE TO COVR DIFFERENT SCENARIOS.

VRY COMPLEX SFC SITN EVOLVING FOR THU INTO FRI DUE TO INTERACTION
OF SRN PLAIN SFC LOW AND QUASI STNRY BNDRY THAT WL STRETCH FRM
NRN PLAINS INTO LWR MS VALLEY. LOW LVL LAPSE RATES SUPPORT STG
SFC BASED CONVECT OVR SRN PART OF CWA...THOU MID LVL LAPSE
RATES NOT AS FAVORABLE. PBLY WL UP POPS A BIT.

MRF/AVN CONSISTENT IN BRINGING WELCOMED  COOLER AND
DRIER AIRMASS INTO FA FRI. WL CTN TREND OF LOWER THAN NORMAL TEMPS
AND DRY COND THRU THE WKEND INTO EARLY NXT WEEK.

.EAX...NONE.

24

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:10 AM CDTSevere Thunderstorm WarningEAXHenry50 min
Jul 10, 2:14 AM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.